Alert archive / South Carolina / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 57, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 17, 2021, 3:23 PM EDT for Clarendon County, Lee County, Sumter County, South Carolina. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2021, 3:23 PM EDT (19:23 UTC)
- Expired
- Jul 17, 2021, 4:30 PM EDT
- In force
- 67 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarendon County, SC, Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 101 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:35 PM EDT | TSTM WND DMG | 6 Sse Mayesville, SC | SUMTER COUNTY DISPATCH REPORTS TWO TREES DOWN ON HIGHWAY 378 EASTBOUND COMING OUT OF THE BLACK RIVER SWAMP BEYOND EAST BREWINGTON ROAD. THE TREES ARE BLOCKING ONE LANE OF TRAFFIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1339 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
506
WUUS52 KCAE 171923
SVRCAE
SCC027-061-085-172030-
/O.NEW.KCAE.SV.W.0057.210717T1923Z-210717T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
323 PM EDT Sat Jul 17 2021
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Lee County in central South Carolina...
Northeastern Clarendon County in central South Carolina...
East central Sumter County in central South Carolina...
* Until 430 PM EDT.
* At 323 PM EDT, a severe thunderstorm was located 7 miles east of
Mulberry, or 8 miles east of Sumter, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Woods Bay State Park, Turbeville, Mayesville, Lynchburg, Shiloh,
Central Crossroads, Oswego and East Sumter.
This includes Interstate 95 between mile markers 133 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.
&&
LAT...LON 3385 8025 3400 8030 3410 8009 3408 8006
3408 8003 3402 7996 3402 7995 3400 7990
3399 7989 3398 7990 3395 7998 3389 7995
3389 7990
TIME...MOT...LOC 1923Z 250DEG 17KT 3394 8020
HAIL...1.00IN
WIND...60MPH
$$
LCV1 follow-up statement
666
WWUS52 KCAE 172001
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
401 PM EDT Sat Jul 17 2021
SCC027-061-085-172030-
/O.CON.KCAE.SV.W.0057.000000T0000Z-210717T2030Z/
Lee SC-Clarendon SC-Sumter SC-
401 PM EDT Sat Jul 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHEASTERN LEE...NORTHEASTERN CLARENDON AND EAST CENTRAL SUMTER
COUNTIES...
At 400 PM EDT, a severe thunderstorm was located near Woods Bay State
Park, or 16 miles northwest of Lake City, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated. County Law Enforcement reported trees down
along East Brewington Road and Highway 378. This storm has
a history of producing damaging strong gusty winds.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Woods Bay State Park, Turbeville, Lynchburg, Shiloh and Central
Crossroads.
This includes Interstate 95 between mile markers 133 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.
&&
LAT...LON 3386 8016 3398 8015 3405 8010 3408 8006
3408 8003 3402 7996 3402 7995 3400 7990
3399 7989 3398 7990 3395 7998 3389 7995
3389 7990
TIME...MOT...LOC 2000Z 250DEG 17KT 3400 8000
HAIL...0.75IN
WIND...60MPH
$$
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:01 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 17, 2:01 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Columbia SC 201 PM EDT Sat Jul 17 2021 .SYNOPSIS... A weak surface front will move into our area and provide increased chances of showers and thunderstorms Sunday through Tuesday Drier air is expected to filter into the region mid to late next week, providing less rain chances with near normal temperatures. && .NEAR TERM /THROUGH TONIGHT/... Very similar pattern to yesterday with thunderstorms beginning to form across the central Midlands and CSRA along an area of weak convergence. An upper level trough remains over the Ohio River Valley but will slowly push into our area. Southwest flow and weak moisture transport with PWATs close to two inches. A few UL shortwaves will move into the CWA throughout the afternoon and evening as well as a possible sea breeze which should aid thunderstorm development apart from the diurnal showers and thunderstorms. Surface-based CAPE is higher than this time yesterday with a tight gradient of 3500-4000 j/kg along the Central Midlands according to Mesoscale Analysis Data. Moderate low level lapse rates but moderate to strong lifted indices. Storm motion does appear to be faster than the previous days with stronger 850mb winds around 20kt by later tonight. Rain will likely be heavy at times but with the faster movement we may see less training. While the severe threat is mainly to our north, there may be some strong wind gusts especially within the area of moderate DCAPE. Thunderstorm activity will last into the evening. Some pulse storms after sunset but should diminish completely by midnight. Lows in the low 70s. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... Cyclonic flow forecast across the area as an upper level trough slowly digs across the eastern conus. The axis of the upper trough will remain west of our area at least through Tuesday morning. Models indicate a weak cold fronts moving into the area and stalling. Precipitable water remains above normal with values around 2 inches. hear appears marginal for organized severe storms. Overall severe threat is low. Heavy rainfall will be the main threat. At this point, it is uncertain where organized training convection causing the possibility flash flooding could set up, as it will depend on placement of lingering convective boundaries and the frontal boundary. Expect afternoon highs in the upper 80s and low 90s on Sunday. Cloud cover and rain will keep high temperatures below climo Monday and Tuesday with overnight lows near normal. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... The frontal boundary will become diffuse over the area as the upper trough axis shifts to the east on Wednesday. Ensembles indicate some drying from the north with PWATs falling to around 1.5 inches across the northern and central Midlands. Though unsettled weather will continue through the end of next week, convection will become more diurnal and scattered. Temperatures will be near normal. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Scattered thunderstorms will continue to form into the evening with possible visibility restrictions. Otherwise, VFR. The pattern remains relatively unchanged from yesterday with scattered thunderstorms bringing heavy rain and possible gusty conditions. An upper level trough is nearing the region with moisture still in place. Majority of the thunderstorm activity will be along the central Midlands but will shift south and possibly impact OGB. Thunderstorms should diminish late this evening with mid level ceilings. Winds southwest 5 to 10 knots through the rest of the day becoming light and variable overnight. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in diurnally driven showers and thunderstorms and early morning stratus/fog. Restrictions may be more widespread Sunday through Tuesday as a cold front moves into the area. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 17, 4:11 AM EDT, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 411 AM EDT Sat Jul 17 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-180815- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 411 AM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Scattered thunderstorms developing this afternoon producing locally heavy rain with an isolated damaging wind gust possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 17, 1:53 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
153 PM EDT Sat Jul 17 2021
SCZ022-028-029-031-171845-
Richland SC-Kershaw SC-Sumter SC-Lee SC-
153 PM EDT Sat Jul 17 2021
...Strong Thunderstorms Will Impact Portions of eastern Richland...
south central Kershaw...northwestern Sumter and west central Lee
Counties Until 245 PM EDT....
At 152 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles southeast of Elgin, or 12 miles south of
Camden, moving east at 20 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Boykin, Rembert, Dinkins Mill and Wateree River Correctional
Institution.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes Interstate 20 in South Carolina between mile markers
100 and 104.
LAT...LON 3402 8073 3411 8077 3425 8049 3404 8040
TIME...MOT...LOC 1752Z 248DEG 16KT 3409 8067
LCVLocal storm report, Jul 17, 2:14 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
214 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 1 ENE FOREST ACRES 34.03N 80.96W
07/17/2021 E0.25 INCH RICHLAND SC PUBLIC
PHOTO SHARED ON SOCIAL MEDIA OF PEA SIZED
HAIL NEAR SPRING LAKE RD IN FOREST ACRES.
&&Special weather statement, Jul 17, 2:14 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
214 PM EDT Sat Jul 17 2021
SCZ028-031-037-171900-
Calhoun SC-Richland SC-Sumter SC-
214 PM EDT Sat Jul 17 2021
...Strong Thunderstorms Will Impact Portions of east central
Calhoun...southeastern Richland and west central Sumter Counties
Until 300 PM EDT....
At 213 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Gadsden, or 8 miles southeast of McEntire
Air Base, moving east at 10 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Congaree National Park, Eastover and Gadsden.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3377 8080 3391 8077 3392 8058 3380 8057
3372 8061
TIME...MOT...LOC 1813Z 273DEG 11KT 3381 8072
LCVSpecial weather statement, Jul 17, 2:43 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Columbia SC
243 PM EDT Sat Jul 17 2021
SCZ028-031-037-038-171930-
Calhoun SC-Clarendon SC-Richland SC-Sumter SC-
243 PM EDT Sat Jul 17 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Calhoun...west central Clarendon...southeastern Richland and
southwestern Sumter Counties Until 330 PM EDT....
...Boaters on the upper portion of Lake Marion near Packs
Landing Should Seek Safe Harbor...
At 241 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Poinsett State Park, or 11 miles south of
Shaw Air Base, moving east at 25 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Sumter, South Sumter, Mulberry, Millwood, Poinsett State Park,
Pinewood, Paxville, Cane Savannah, Brogdon, Lakewood, Privateer,
Wedgewood, East Sumter and Cherryvale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
&&
This includes Interstate 95 near mile marker 117.
LAT...LON 3374 8063 3392 8065 3398 8025 3368 8026
TIME...MOT...LOC 1841Z 265DEG 22KT 3382 8056
LCVSpecial weather statement, Jul 17, 2:57 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
257 PM EDT Sat Jul 17 2021
SCZ016-171945-
Chesterfield SC-
257 PM EDT Sat Jul 17 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 345 PM EDT....
At 256 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles east of Carolina Sandhills Wildlife
Refuge, or 12 miles north of Hartsville, moving east at 25 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Cheraw, Cheraw State Park, Cheraw Municipal Airport, Northeastern
Technical College, Society Hill, Patrick, Cheraw Fish Hatchery,
Alligator Fire Station and Middendorf.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3460 7981 3453 7983 3449 7990 3450 7992
3449 7997 3450 7999 3449 8003 3449 8005
3448 8007 3448 8016 3457 8019 3476 7991
3468 7986 3465 7980 3462 7978
TIME...MOT...LOC 1856Z 251DEG 23KT 3455 8011
LCVSpecial weather statement, Jul 17, 3:21 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
321 PM EDT Sat Jul 17 2021
SCZ020-026>028-172000-
Lexington SC-Newberry SC-Richland SC-Saluda SC-
321 PM EDT Sat Jul 17 2021
...Strong Thunderstorms Will Impact Portions of northwestern
Lexington...southeastern Newberry...west central Richland and east
central Saluda Counties Until 400 PM EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 320 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northeast of Batesburg-Leesville, moving
northeast at 25 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Lexington, Irmo, Batesburg-Leesville, Highway 6 at Lake Murray Dam,
St. Andrews, Dreher Island State Park, Ballentine, Chapin, Gilbert,
Summit, Cedar Grove Fire Station, South Shore Marina, Oswald Park,
Bundrick Island, Putnam's Landing, White Rock, Murray, Rocky Point
Recreation Area, Delmar and Hollow Creek Public Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
Persons in campgrounds should seek shelter until this storm passes.
&&
This includes Interstate 26 between mile markers 103 and 106.
LAT...LON 3390 8149 3401 8160 3418 8140 3415 8128
3405 8110
TIME...MOT...LOC 1920Z 245DEG 23KT 3400 8146
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:59 PM EDT | Special Weather Statement | CAE | Richland | 31 min |
| Jul 17, 1:09 PM EDT | Special Weather Statement | CAE | Richland | 51 min |
| Jul 17, 1:25 PM EDT | Areal Flood Advisory | CAE | Calhoun, Lexington, Richland | 65 min |
| Jul 17, 1:53 PM EDT | Special Weather Statement | CAE | Kershaw | 52 min |
| Jul 17, 2:14 PM EDT | Special Weather Statement | CAE | Calhoun | 46 min |
| Jul 17, 2:43 PM EDT | Special Weather Statement | CAE | Sumter | 47 min |
| Jul 17, 2:57 PM EDT | Special Weather Statement | CAE | Chesterfield | 48 min |
| Jul 17, 3:21 PM EDT | Special Weather Statement | CAE | Lexington | 39 min |
| Jul 17, 3:39 PM EDT | Special Weather Statement | CAE | Clarendon | 36 min |
| Jul 17, 3:46 PM EDT | Special Weather Statement | CAE | Newberry | 29 min |
| Jul 17, 4:52 PM EDT | Special Weather Statement | CAE | Clarendon | 53 min |
| Jul 17, 5:11 PM EDT | Special Weather Statement | CAE | Bamberg | 49 min |
| Jul 17, 5:35 PM EDT | Special Weather Statement | CAE | Orangeburg | 25 min |
| Jul 17, 6:02 PM EDT | Special Weather Statement | CAE | Orangeburg | 28 min |
| Jul 17, 6:06 PM EDT | Areal Flood Advisory | CAE | Calhoun, Orangeburg | 54 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.